Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 157, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 10, 2003, 8:54 PM EDT for Pulaski County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 8:54 PM EDT (00:54 UTC)
- Expired
- Aug 10, 2003, 9:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 134 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 110054 SVRJKL KYC199-110130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 854 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PULASKI COUNTY * UNTIL 930 PM EDT * AT 854 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER PULASKI COUNTY PARK...OR 6 MILES WEST OF SOMERSET. THE STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH ARE POSSIBLE WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3696 8479 3709 8446 3723 8451 3708 8484 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM EDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 10, 2:45 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 PM EDT SUN AUG 10 2003 EARLY THIS WEEK...PERSISTANCE. MORNING FOG...ISOLATED AFTERNOON SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S. MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME BUT POPS DROP SIGNIFICANTLY AND SLGHT CHC WED AFTERNOON BECOMES DRY BY THU. EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF NEXT WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON. .JKL...NONE. DUSTY ---------------------------------------------------------------- PREVIOUS 24 HR DISCUSSIONS FOLLOW ---------------------------------------------------------------- 1105 AM EDT SUN AUG 10 2003 WILL LEAVE FORECAST AS IS AND ONLY UPDATE TO REMOVE FOG THAT IS CURRENTLY BREAKING UP ACROSS THE AREA. AS LOW CLOUDS BREAK...TEMPS TO QUICKLY RISE 7 TO 10 DEGREES. A FEW SMALL SHOWERS NOTED IN FAR NORTHERN KY...SHOWERS AND SOME THUNDERSTORMS TO BREAK OUT HERE IN THE EARLY/MID AFTERNOON. UPDATE OUT SHORTLY. OUDEMAN --------------------------------------------------------- 530 AM EDT SUN AUG 10 2003 A SFC TROUGH REMAINS JUST EAST OF THE CREST OF THE APPALACHIANS AND INTO THE FLORIDA PANHANDLE. UPPER TROUGH REMAINS OVER THE EASTERN US...WITH A RIDGE EXTENDING FROM THE NM AND AZ EXTENDING UP THROUGH THE ROCKIES...WITH ANOTHER RIDGE OVER THE WESTERN ATLANTIC. AREAS OF DENSE FOG WERE OVER THE REGION FOR THE THIRD MORNING IN A ROW. THE DENSE FOG WAS GENERALLY CONFINED TO THE RIDGES. ANOTHER UPPER LOW WAS CENTERED OVER MN AND WILL DIVE SOUTH INTO MS VALLEY. A SW/V OVER IN/IL BORDER WILL ROTATE THROUGH THE TROUGH THIS AFTERNOON. ANOTHER S/W ALSO APPEARS TO BE LIFTING NORTH FROM THE GULF COAST REGION. PWS REMAIN HIGH...GENERALLY IN THE 1.5 TO 1.7 INCH RANGE. STEERING WINDS REMAIN WEAK AND ANY STORMS SHOULD DRIFT FROM NORTHWEST TO SOUTHEAST TODAY. FORECAST CAPES ARE NOT THAT HIGH AND LIS ARE NOT EXPECTED TO BE REAL LOW THIS AFTERNOON. HOWEVER...WITH DAYTIME HEATING AND DIFFERENTIAL HEATING BOUNDARIES LEFT FROM YESTERDAYS CONVECTION AND THIS AMS FOG COMBINED WITH THE SW/VS MOVING THROUGH THE REGION SHOULD HELP FOCUS CONVECTION. SHEAR REMAINS WEAK SO SVR STORMS ARE NOT EXPECTED...BUT LOCALLY HVY RAIN IS POSSIBLE. THIS IS HIGHLIGHTED IN THE HWO AND DAY ONE ERD. HIGHS TODAY SHOULD BE VERY CLOSE TO YESTERDAYS READINGS...NEAR MAV NUMBERS. EXPECT AREAS OF DENSE FOG ONCE AGAIN TONIGHT WITH CONVECTION DYING OFF AROUND 2 TO 3Z...PERSISTENCE OF PREVIOUS DAYS WITH IT LINGERING PAST 12Z. TOMORROW...SW/S ARE EXPECTED TO CONTINUE TO ROTATE THROUGH THE REGION WITH COLD POOL CENTERED JUST NW OF THE REGION. META FORECAST SOUNDING INDICATE THAT WBZ HEIGHTS WILL BE IN THE 10 TO 11KFT RANGE. SHEAR IS EXPECTED TO BE RATHER WEAK VEERING PROFILE...BUT LAPSE RATES WILL BE RATHER STEEP...ALLOWING FOR CAPES TO POSSIBLY EXCEED 2000 J/KG. ALTHOUGH REGION IS NOT IN DAY 2 SLIGHT RISK AREA...SOME PULSE STORMS WITH MARGINALLY SVR HAIL AND STRONG WIND GUSTS SEEM POSSIBLE. EVEN WITH VERY WEAK SHEAR...A COUPLE OF STORMS ON SAT EVENING PRODUCED 3/4 INCH TO ONE INCH HAIL. HIGHS AGAIN WILL BE VERY SIMILAR TO TODAYS READINGS. AREAS OF FOG ARE AGAIN EXPECTED ON MON NIGHT. TUESDAY ON...NO REAL CHANGES MADE TO THE FORECAST. KEPT IN CHANCE POPS ON TUE WITH INVERTED TROUGH EXPECTED TO BE OVER THE REGION WITH UPPER LOW NEARBY. OMEGA PATTERN BREAKS DOWN AS UPPER RIDGING GRADUALLY WORKS INTO THE REGION. WESTERLIES ALSO INCREASE AND PUSH TROUGH ON OFF TO EASTERN CANADA...WHILE UPPER LOW CUTS OFF OVER THE SOUTHERN PLAINS/MS VALLEY REGION AS THE MN LOW DROPS TO THE SOUTH. WEAK BOUNDARY WILL DEVELOP/STALL OUT NEAR THE REGION INTO MIDWEEK AS REGION WILL BE IN WEAKNESS BETWEEN UPPER HIGHS CENTERED OVER THE SE AND GREAT LAKES. HEIGHTS WILL BE RATHER HIGH AND ATMOSPHERE SHOULD BE TOO CAPPED FOR CONVECTION AFTER THU. INTRODUCED SLIGHT CHANCE ON THU FOR DIURNALLY DRIVEN CU. TEMPS WILL GRADUALLY WARM TO NEAR NORMAL FOR MID AUGUST. PELTON -------------------------------------------------------------------- 1130 PM EDT SAT AUG 9 2003 PRECIP HAS DWINDLED AFTER SUNSET...BUT STILL SOME PESKY ACTIVITY IN THE GENERAL REGION. WITH LEFT OVER BOUNDARIES AND HIGH MOISTURE CONTENT...LEFT 20 POPS IN FOR THE OVERNIGHT HOURS WITH THINKING THAT THE LAST OF THE SHRA/TSRA SHOULD DIE OUT BY AROUND 4 AM. TOOK MIDNIGHT WORDING OUT OF THE FORECAST. HEINLEIN
Hazardous weather outlook, Aug 10, 5:00 AM EDT, 15 hours 54 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE POSSIBLE THIS AFTERNOON. ALTHOUGH MOST LOCATIONS WILL SEE RAINFALL OF ONE TENTH OF AN INCH OR LESS...AREAS THAT RECEIVE THUNDERSTORMS COULD SEE BETWEEN ONE AND TWO INCHES OF RAIN IN LESS THAN ONE HOUR AND LOCALIZED FLASH FLOODING...AS STEERING WINDS FOR THUNDERSTORMS REMAIN LIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH THURSDAY. ANY THUNDERSTORMS THAT DEVELOP ON MONDAY COULD PRODUCE HEAVY RAIN...STRONG WIND GUSTS...FREQUENT LIGHTNING AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED. PELTON
In the hours before
Local storm report, Aug 10, 7:44 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
744 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0621 PM 4 E FLEMINGSBURG KY WIND DAMAGE
08/10/03 FLEMING PHONE LINES DOWNED.
REPORTED BY LAW ENFORCEMENT
SBHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:13 PM EDT | Flash Flood Warning | JKL | Pulaski | 2 hr |
| Aug 11, 1:08 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 52 min |
| Aug 11, 2:38 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 52 min |
| Aug 11, 3:54 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee | 66 min |
| Aug 11, 4:01 PM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 3 hr |
| Aug 11, 5:32 PM EDT | Flash Flood Warning | JKL | Estill, Powell | 88 min |
| Aug 11, 6:02 PM EDT | Flash Flood Warning | JKL | Pulaski | 118 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.